I have been having a lot of pain in my upper right abdomen. This has been ongoing since January. The doctors are still running tests, but have not come up with anything definite yet. Last prescription I was given Elivil to deal with the pain, but it made me tired, so the doctor said take it only at night and if there was pain in the day to take Tylenol.
I have done exactly that. I have taken Tylenol in the day and Elivil at night. It didn't seem effective, so I upped the dose of Tylenol, which is something I have done before when I had a headache. Anyway, I have gotten to the point where I have taken anywhere from 20-30 500mg pills of it per day for about 2 weeks to deal with it.
I just switched to a stronger version of it - 650mgs. I find that taking about 15 a day does the trick...then I found an article on the dangers of taking more than 7gs a day of it. I have been taking way more than that and I seem okay.
Unfortunately, milk thistle is not going to protect a person from tylenol toxicity. The toxicity occurs when tylenol is converted to a major breakdown product, N-acetyl-p-benzo-quinone imine (or 'NAPQI'). This conversion occurs at the liver and also at the kidney; NAPQI is directly toxic to liver cells and it also binds to the anti-oxidant glutathione, which worsens the toxic effects. Tylenol is a leading cause of acute liver failure in the US and other developed countries, with over 60,000 overdoses per year in the US alone--- over 20,000 requiring hospitalization. It is not possible at this point to predict who will develop liver failure at doses over 4 grams and who will not; genetic factors are involved, probably by determining the relative involvement of different metabolic pathways-- in other words, determining how much of the metabolism occurs through the production of NAPQI. The damage is increased in the presence of other liver toxins such as alcohol.
The liver failure from tylenol is a horrible thing to witness-- worse I'm sure to experience, although coma sets in relatively early in the progression to death. Transplant is required in the case of severe injury. The liver failure happens a couple days after the tylenol ingestion; typically the person believes the incident has passed, and then becomes jaundiced; death occurs a few days later. Treatment requires getting acetyl-cysteine into the patient within the first 8 hours or so, before the toxic substance is produced and does the damage.
The 4 gram figure is used often; that will be fatal in some select populations with deficiencies of glutathione or alcoholism (which depletes glutathione). The average toxic dose in adults is 6 grams in 24 hours; 10-12 grams is USUALLY lethal.
You may be okay right now but damaging your liver in the meantime. You are not supposed to take more than 4 grams (4000mg) of acetaminophen a day or it could damage your liver. With liver toxicity many times the symptoms don't show up right away. Someone trying to kill themselves by taking a bottle of Tylenol will learn that it does not kill them right away like they thought it would but would be a slow and painful death due to liver failure. You need to have your liver enzymes checked just to make sure it is okay. You only have one liver and you don't want to mess it up like that. If you feel like you need that much Tylenol you should be talking to your doctor. I am sure they would advise you against that and hopefully offer you something else that would better help your pain. That is an abhorent amount and you will eventually be killing yourself if you keep that up.
I would agree with Andrea;Im an RN as well and unfortunately recently had a fatality related to excess acetaminophen. Many people can get away with taking large amounts of tylenol and not hurting their liver if its only taken for a brief period of time. The only additional suggestion that I stronly encourage it to start taking milk thistle on a daily basis. Its hepatoprotective. I dont know all of the details regarding how it supports the liver but one way is that it alters the outer membrane of the liver making toxins less able to penetrate. The literature is filled with the benefits of milk thistle for the liver--just do a google search for your own benefit. If your LFT's are elevated, I think there is a very good chance a month or two on this product will bring it down. I have seen it happen many times in a practice that i was involved with where patients were able to get their liver enzyme levels back to wnl. good luck.
I didnt mean to imply that milk thistle will treat liver toxicity. If that is how it was interpreted , I apologize. No, I would absolutely agree with the doctor that it will do nothing for that. Hopefully, if you catch it in time, mucamist, which is what is used in the ER's to treat it. At least thats what used to be used but its been years since I did any ER work. What I was trying to say was that if you take tylenol on a chronic basis and you certainly should make every attempt to take the lowest effective dosage but that is generally true with most drugs with some exceptions, of course. Dr. Junig might disagree with me on the benefits of silymarin on the liver and my level of knowledge and skill doesnt come anywhere close to his; I am not even a physician. I am only going upon benefits that I have seen personally and in patients who had elevated lft's.
I went to the ER on Thursday after reading the first two comments just to make sure all was well. Both my family doctor and GI doctor were unavailable, so the ER seemed the only choice. I told them what I did. He didn't seem too concerned nor seemed to care to look at the bottles of the Extended Release Tylenol I brought in with me, so I didn't think it was that big of a deal. They drew blood and then gave me an IV of NAC. I had a bad reaction to the IV (coughing, difficulty breathing, blood pressure too high...)
Anyway, they came back with the results of the blood test and said everything looked normal and sent me home. I felt worse over the NAC still in my system than the Tylenol, but was instructed not to take any more for at least 3 days and to avoid salt and follow up with my doctors.
The only thing I can think of that saved me from bad effects is that I rarely drink alcohol, I always take Tylenol with food, and I am 265 pounds, but in generally good health.
Now that a few days have passed, I still have not taken anything for the pain and it is really bothering me, but I am now afraid to take anything at all.
I just did the follow up at my family doctor's office. He ran a hepatic blood test series, but said results won't be back for a couple of days, although I was still bleeding for 20 minutes after drawing blood and have a large blood clot in my arm now.. I don't have jaundice and he checked my heart and temperature and said I looked normal. For the pain, he gave me Cymbalta. My sister said he sounds incompetent and that Cymbalta can aggravate the liver and he should have felt my abdomen to make sure the liver was fine.
If all the blood work comes out normal, do I have to get any further testing or should all that Tylenol be out of my system by now?
I am sorry you have gone through so much. I am glad you had your enzymes checked. Did they not check them in the ER? If your enzyme levels are okay then most likely you have squeaked by unharmed. It never hurts to have them rechecked again in the future.
I know many doctors say Cymbalta has a pain relieving quality about it. It helps with Depression and in turn also helps with pain. I am not sure how that works, but there have been some studies that have shown to help with pain as well as depression. It doesn't hurt to give it a try. If it's not helping you need to talk to your doctor to see what else they can do for you. You should not have to live in a life filled with pain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.